MAUDE Adverse Event Report: SYNAPSE BIOMEDICAL INC. SYNAPSE BIOMEDICAL NEURX DIAPHRAGM PACING SYSTEM; DIAPHRAGM PACER

SYNAPSE BIOMEDICAL INC. SYNAPSE BIOMEDICAL NEURX DIAPHRAGM PACING SYSTEM; DIAPHRAGM PACER
Model Number 20-0035
Health Effect - Clinical Codes Arrhythmia (1721); Death (1802)
Date of Event 06/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The company's chief medical officer (a physician) spoke to the attending cardiologist at the hospital and they believe that the device may have contributed to some of the arrhythmias observed, which is a known potential device risk, but the device did not contribute to the patient's death.
 
Event or Problem Description
The patient was a (b)(6) year old female who suffered a c5-c7 spinal cord injury following surgical resection of a cyst on her spine leaving her with quadriplegia.She was successfully implanted with the diaphragm pacing system (b)(6) 2013.In 2016 the patient's health began to decline and she was hospitalized earlier in the year (precise date(s) unknown) for treatment of sma syndrome due to recent significant weight loss.No cardiac arrhythmias were noted during that stay and the patient was discharged.The patient further declined and was readmitted to the same hospital in (b)(6) 2016 with bilateral pulmonary emboli and hydronephrosis, which were treated.It was noted that when the diaphragm pacer was turned on and she went from positive chest pressure ventilation to negative chest pressure ventilation she consistently developed ventricular couplets and at one point experienced ventricular tachycardia.At that time all diaphragm pacing was discontinued and ventilation was maintained by mechanical ventilation alone through her tracheostomy.An echocardiogram performed at the time showed increased pulmonary pressures consistent with her pulmonary emboli and no pericardial fluid was noted.The patient continued to deteriorate and further arrhythmias were observed.The family then decided to withdraw further support and the patient expired.

Brand Name
SYNAPSE BIOMEDICAL NEURX DIAPHRAGM PACING SYSTEM
Common Device Name
DIAPHRAGM PACER
Manufacturer (Section D)
SYNAPSE BIOMEDICAL INC.
300 artino street
oberlin OH 44074
MDR Report Key5804354
Report Number3005868392-2016-00002
Device Sequence Number18929314
Product Code OIR
UDI-Device Identifier00852184003007
UDI-Public00852184003007
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
H070003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date04/30/2015
Device Model Number20-0035
Device Lot Number20-0035-080813-3-2
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2016
Initial Report FDA Received Date07/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR